Texas, 2014Drought in Texas, August 19 to 31, 2014
August 19 to 31, 2014 · NWS BRO · 3 events in 3 counties and zones
Little rain fell during the middle of August and drought conditions responded accordingly. Extreme (D3) drought conditions returned to the coastal portions of Kenedy County, while Severe (D2) drought conditions returned to coastal Cameron County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Little rain fell during the middle of August and drought conditions responded accordingly. Extreme (D3) drought conditions returned to the coastal portions of Kenedy County, while Severe (D2) drought conditions returned to coastal Cameron County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 11:39 PM CST, 21 minutes earlier.
Area forecast discussion, Aug 18, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1239 AM CDT TUE AUG 19 2014
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...CLOUD COVER LIMITED TO HIGH CIRRUS
OVERNIGHT...REMNANTS OF THUNDERSTORM ACTIVITY IN THE SOUTHERN GULF
OF MEXICO. SOUTHEAST WINDS INCREASE JUST AFTER SUNRISE...RISING TO
15 TO 20KTS WITH GUSTS NEAR 30KTS DURING THE AFTERNOON. HAVE
TRANSITIONED TAF FROM PROB30 TO TEMPO TSRA ACTIVITY FOR THE EARLY
AFTERNOON AS ANY SHOWER ACTIVITY WILL ONLY BRIEFLY IMPACT LOCAL
AIRPORTS. OTHERWISE SKIES WILL REMAIN SCT TO BKN AROUND 4000 FEET.
WINDS RELAX TO 5 TO 10KTS AFTER SUNSET
&&
.PREV DISCUSSION... /ISSUED 746 PM CDT MON AUG 18 2014/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...DEEP SOUTH FLOW TO 10 KFT SUPPORTED BY A TIGHT
PRESSURE GRADIENT AND A NON-CAPPED SOUNDING LED TO WINDY
CONDITIONS TODAY...WHICH ARE PERSISTING INTO EARLY EVENING. SOME
IMPROVEMENT IS EXPECTED OVERNIGHT...BUT GUIDANCE SUGGESTS JUST
ABOUT AN EQUALLY WINDY DAY ON TUESDAY. MOISTURE TRANSPORT FROM THE
SOUTH WILL KEEP PWAT PROPPED UP NEAR TWO INCHES...AND ANOTHER
ROUND OF GUSTY TROPICAL MARINE CONVECTION...PERHAPS COMBINING WITH
A SEA BREEZE...WILL WE POSSIBLE FROM LATE MORNING THROUGH MID
AFTERNOON. STRONG WINDS WILL BE A THREAT...BUT BRIEF HEAVY
DOWNPOURS WILL ALSO BE POSSIBLE AROUND ALL TAF SITES. AVIATION
INTERESTS SHOULD CHECK WEATHER CONDITIONS FREQUENTLY ON TUESDAY AS
HAZARDOUS CONVECTION COULD DEVELOP QUICKLY. SCT TO BKN SKIES WILL
PREDOMINATE MUCH OF THE DAY...BUT CEILINGS AND VSBY SHOULD REMAIN
VFR EXCEPT FOR REDUCTIONS IN AND NEAR CONVECTION.
PREV DISCUSSION... /ISSUED BY NATIONAL WEATHER SERVICE LAKE
CHARLES LA/
DISCUSSION...WAVE OF MOISTURE PUSHING THROUGH SOUTH TEXAS AND THE
COASTAL WATERS THIS AFTERNOON THAT ORIGINATED WITH A DISTURBANCE
JUST OFF THE MEXICO COAST ABOUT 200 NM SOUTH OF BROWNSVILLE. THIS
WAS A RARE EVENT THAT WAS NOT CAPTURED IN THE GFS MOS OR NAM MOS
GUIDANCE PRODUCTS. NEVERTHELESS...WE WERE NOT TOO SURPRISED SINCE
THE SATELLITE CAPTURED THE CONVECTION PLUME APPROACHING SOUTH
TEXAS EARLIER THIS MORNING. WE DID SEE SOME SOME VERY HIGH GUSTS
IN THE SOUTH TEXAS AND MARINE AREAS WITH A OUTFLOW OF WINDS FROM
THE CONVECTIVE LINE EARLY THIS AFTERNOON AND THIS CONTINUES OVER
THE COASTAL WATERS AS OF THIS WRITING.
WILL CARRY POPS IN THE EVENING HOURS SINCE OUTFLOW WILL CONTINUE
TO INITIATE SOME NEW CONVECTION. MOST ACTIVITY SHOULD BE GONE BY
06Z.
ON TUESDAY...EVEN THOUGH GUIDANCE DOES NOT SHOW IT AGAIN...THE
SAME UPPER LEVEL DISTURBANCE WILL MOVE FURTHER NORTH UP THE MEXICO
COAST AND THEREFORE WENT AHEAD AND ADDED POPS FOR MORNING OFFSHORE
AND ALL AREAS DURING THE DAY TUESDAY. BETTER TO BE PESSIMISTIC IN
THESE SITUATION WHEN YOU HAVE DEEPER MOISTURE PUSHING INTO SOUTH
TEXAS. DAYTIME HEATING OUGHT TO ALSO HELP TRIGGER SOME SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON TOMORROW AS WELL. BET BET FOR
RAIN IN THE COASTAL WATERS AND THE IMMEDIATE INLAND COASTAL AREAS.
WEDNESDAY THROUGH THE WEEKEND...THE MEXICO COAST DISTURBANCE
FINALLY MOVES THROUGH THE AREA AND WILL BE LESS OF A WEATHER MAKER
AS THE DISTURBANCE WEAKENS. HIGH PRESSURE DOME TO THE NORTH WILL
REMAIN SOMEWHAT FIXED ACROSS NORTH TEXAS AND ARKANSAS REGION...THE
FLOW AROUND THE UPPER HIGH WILL GENERALLY RESULT IN EAST/SOUTHEAST
FLOW ALOFT WHICH WILL CONTINUE TO BRING IN LOW LEVEL MOISTURE AND
THE POSSIBILITY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE DAYTIME HOURS EACH DAY. WE ARE WATCHING THE POSSIBILITY
OF TWO TUTT LOWS MOVING INTO THE AREA LATE FRIDAY INTO SUNDAY.
THAT GENERALLY WILL HELP INCREASE THE CHANCES OF SEEING AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS.
FOR NOW THOUGH...JUST EXPECT WARM CONDITIONS TO CONTINUE WITH
ISOLATED TO SCATTERED CONVECTION. HEAT INDICES SHOULD REMAIN JUST
BELOW HEAT ADVISORY CRITERIA...STILL...THOSE PLANNING TO GO OUT
DOORS FOR ANY LENGTH OF TIME WILL SWEAT LIKE THE DICKENS AND WILL
DEFINITELY NEED TO BE RE-HYDRATED WITH WATER. SEEK COOLER SHELTER
IF YOU FEEL FAINT FROM THE HEAT. NEVER CAN BE TOO CAUTIOUS UNDER
THE TEXAS SUN (FIGURATIVELY SPEAKING).
MARINE...
ONSHORE SOUTH FLOW WILL CONTINUE WITH WINDS REMAINING ELEVATED
DURING TUESDAY'S EARLY MORNING THROUGH EARLY EVENING HOURS. WILL
REISSUE SMALL CRAFT ADVISORY AGAIN FOR TUESDAY MORNING THROUGH
EARLY EVENING. WINDS SHOULD WEAKEN BY WEDNESDAY AS THE GRADIENT
WEAKENS SOME. THE REMAINDER OF THE FORECAST SEE LITTLE CHANGE DAY
TO DAY. SEAS WILL REMAIN 4 TO 5 FEET DAILY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM THIS MORNING TO 8 PM
CDT THIS EVENING FOR GMZ130-132-135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/51Hazardous weather outlook, Aug 18, 9:16 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1016 PM CDT MON AUG 18 2014
TXZ248>257-200330-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1016 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY.
OCCASIONAL LIGHTNING...GUSTY WINDS...AND A BRIEF HEAVY DOWNPOUR
MAY OCCUR IN ANY STRONGER THUNDERSTORMS.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-200330-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1016 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL CRAFT ADVISORY IS POSTED FOR THE LAGUNA MADRE ON TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY.
OCCASIONAL LIGHTNING...GUSTY WINDS...ROUGH SEAS...AND A BRIEF
HEAVY DOWNPOUR MAY OCCUR IN ANY STRONGER THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Kenedy
- When
- August 19, 12:00 AM CST to August 25, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Although rain fell earlier in the month across portions of Kenedy County, little rain fell during the middle of the month and drought conditions worsened. Extreme (D3) drought conditions developed over coastal Kenedy County, splitting the eastern half of the county between extreme (D3) drought conditions and severe (D2) drought conditions. Severe (D2) drought remained in the far SW corner of the county, while much of the remainder of the county continued to experience moderate (D1) drought conditions, with only the far NW corner of the county remaining abnormally dry (D0).
Drought, Coastal Cameron
- When
- August 19, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Little rain over coastal Cameron County through the month allowed drought conditions to worsen. The entirety of coastal Cameron County slide into severe (D2) drought conditions by the middle of the month.
Drought, Starr
- When
- August 19, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The effects of rain earlier in August began to be felt across the western third of Starr County as drought conditions improved slightly from severe (D2) drought conditions to moderate (D1) drought conditions. The remainder of the county remained entrenched in Severe (D2) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014$3.0 million · 10 events
- Flash Flooding and Flood in Arizona, August 19 to 21, 2014$166,000 · 59 kt wind · 12 events
- Hail and Damaging Wind in Ohio, August 19, 2014$100,000 · 50 kt wind · 2 events
- Lightning Strike in New Mexico, August 19, 20146 injured · 1 event
- Damaging Winds in Michigan, August 19, 2014$47,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Nevada, August 19 to 21, 2014$23,000 · 52 kt wind · 10 events
- Damaging Winds in Texas, August 19, 2014$25,000 · 63 kt wind · 2 events
- Damaging Wind in Ohio, August 19, 2014$25,000 · 50 kt wind · 1 event
- Flash Flood and Debris Flow in Utah, August 19, 2014$20,000 · 2 events
- Dense Fog in Kentucky, August 19, 201416 events
- Dense Fog in Illinois, August 19, 201416 events
- Lightning Strike in North Carolina, August 19, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541273, 541274, 541275.